Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 36, NWS Brownsville, TX

August 31, 2005Hidalgo County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Aug 31, 2005, 5:08 PM CDT for Hidalgo County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2005, 5:08 PM CDT (22:08 UTC)
Expired
Aug 31, 2005, 5:45 PM CDT
In force
37 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 80 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 10.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2005-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2005-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2222 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 312208
SVRBRO
TXC215-312245-
/O.NEW.KBRO.SV.W.0036.050831T2208Z-050831T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
508 PM CDT WED AUG 31 2005

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HIDALGO COUNTY IN DEEP SOUTH TEXAS
  THIS INCLUDES THE CITIES OF...WESLACO...SAN JUAN...PHARR...
  EDINBURG...DONNA...ALAMO

* UNTIL 545 PM CDT

* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS  
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR EDINBURG...AND IS MOVING   
  SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EDINBURG BY 520 PM CDT
  6 MILES NORTH OF ALAMO...7 MILES WEST OF ELSA...7 MILES NORTHEAST
  OF SAN JUAN AND 8 MILES NORTHWEST OF DONNA BY 545 PM CDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 2643 9805 2638 9824 2608 9820 2616 9794

$$

SPEECE
1 follow-up statement
000 
WWUS54 KBRO 312226
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
525 PM CDT WED AUG 31 2005

TXC215-312245-
/O.CON.KBRO.SV.W.0036.000000T0000Z-050831T2245Z/
HIDALGO TX-
525 PM CDT WED AUG 31 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM CDT FOR 
CENTRAL AND SOUTHERN HIDALGO COUNTY...

AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MCALLEN...MOVING 
SOUTHWEST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MISSION AND 7 MILES WEST OF SAN JUAN BY 530 PM CDT
  PHARR BY 540 PM CDT
  HIDALGO BY 545 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 2643 9805 2628 9848 2603 9835 2616 9794

$$

SPEECE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:04 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 31, 3:04 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
304 PM CDT WED AUG 31 2005

.DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE POPPED UP ON THE SEABREEZE THIS
AFTERNOON. SEABREEZE AND OUTFLOW DOMINATED PRECIPITATION WILL
MEANDER ROUND DEEP SOUTH TEXAS UNTIL PEAK HEATING WANES AROUND
SUNSET. SEABREEZE ACTIVITY WILL CONTINUE DURING THE NEXT FEW DAYS
AS AN UPPER LEVEL TROUGH WILL COMBINE WITH DEEP LLVL MOISTURE.
UPPER RIDGING WILL MOVE IN FROM THE EAST ON MONDAY...ALONG WITH
DECREASED MOISTURE. THIS SHOULD DECREASE RAIN CHANCES. MODELS ALSO
SLOWLY DECREASE HIGH TEMPERATURES INTO EARLY NEXT WEEK AWAY FROM
THE LAST FEW DAYS RECORD SETTERS AND BACK DOWN CLOSER TO NORMAL.

&&

.MARINE...
BUOY 42020 REPORTED A SOUTH WIND OF 10 TO 12 KNOTS WITH 3 FOOT SEAS.
RIDGING WILL GRADUALLY BUILD OVER THE WESTERN GULF OF MEXICO AND
PERSIST THROUGH THE NEXT FEW DAYS. THIS PATTERN WILL RESULT IN LOW
TO MODERATE SEAS AND LIGHT TO MODERATE WINDS ALONG THE LOWER TEXAS
COAST THROUGH THE END OF THE WEEK.

&&

.AVIATION...
VFR CONDITIONS WITH LIGHT TO MODERATE WINDS AND FEW TO SCATTERED
CLOUDS WILL PREVAIL FOR MUCH OF THE NEXT 24 HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  82  92  81  93  81 /  10  20  10  20  10
BROWNSVILLE          78  97  78  96  77 /  10  20   0  30  10
HARLINGEN            78  98  77  99  77 /  10  20  10  30  10
MCALLEN              78 100  78  99  78 /  10  20  10  30  20
RIO GRANDE CITY      76 103  77  98  75 /  10  10  10  20  20
SOUTH PADRE ISLAND   82  91  81  92  82 /  10  20  10  20  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.

&&

64/65
Hazardous weather outlook, Aug 31, 6:00 AM CDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
600 AM CDT WED AUG 31 2005

TXZ248>257-011100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
600 AM CDT WED AUG 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES NEAR 111 DEGREES ARE EXPECTED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.

MAXIMUM HEAT INDEX VALUES BETWEEN 105 AND 110 DEGREES CAN BE
EXPECTED DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 4:50 PM CDTTornado WarningBROCameron, Willacy25 min
Aug 31, 5:16 PM CDTTornado WarningBROCameron, Hidalgo, Willacy29 min
Aug 31, 5:46 PM CDTTornado WarningBROCameron, Hidalgo, Willacy29 min
Aug 31, 5:50 PM CDTSevere Thunderstorm WarningBROHidalgo30 min
Aug 31, 6:12 PM CDTTornado WarningBROHidalgo37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.